Alert archive / Louisiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 78, NWS Shreveport, LA

April 23, 2003Caddo Parish, Louisiana

NWS Shreveport, LA issued this severe thunderstorm warning at Apr 23, 2003, 7:45 PM CDT for Caddo Parish, Louisiana. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 23, 2003, 7:45 PM CDT (00:45 UTC)
Expired
Apr 23, 2003, 8:15 PM CDT
In force
30 min
Issued by
NWS Shreveport, LA
Area
Counties, with a storm outline in the text

County Caddo Parish, LA

The radar

The Shreveport radar (KSHV), 26 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 0.8 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2003-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 35 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2003-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 176 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
35 J/kg
Mixed-layer CIN
-289 J/kg
Mixed-layer LCL
1142 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
176 m²/s²
0-3 km storm-relative helicity
230 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

970 
WUUS54 KSHV 240045
SVRSHV
LAC017-240115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
745 PM CDT WED APR 23 2003

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CADDO PARISH IN NORTHWEST LOUISIANA

* UNTIL 815 PM CDT

* AT 745 PM CDT...THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER
  RADAR INDICATED A SEVERE THUNDERSTORM OVER BLANCHARD...OR ABOUT 12
  MILES NORTHWEST OF SHREVEPORT...MOVING NORTHEAST AT 25 MPH.

THIS THUNDERSTORM WILL PRODUCE LARGE HAIL UP TO ONE AND A HALF 
INCHES IN DIAMETER.

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE
THUNDERSTORM WARNING FOR...
  CADDO PARISH IN NORTHWEST LOUISIANA
UNTIL 815 PM CDT.

LAT...LON 3268 9403 3250 9402 3260 9378 3285 9388

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 1:45 PM CDT, 6 hours earlier.

Area forecast discussion, Apr 23, 1:45 PM CDT, 6 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
145 PM CDT WED APR 23 2003

RADAR SHOWS SCATTERED SHOWERS AND THUNDERSTORMS MOVING ACROSS THE
WESTERN HALF OF THE CWA THIS AFTERNOON...AND NOT ONE HAS COME CLOSE
TO REACHING SEVERE LIMITS YET.

A UPPER LEVEL RIDGE CURRENTLY ACROSS THE MISSISSIPPI RIVER VALLEY
WILL MOVE TO THE ATLANTIC COASTAL STATES BY FRIDAY...ALLOWING A
STRONG UPPER LEVEL LOW TO MOVE INTO THE PLAINS TONIGHT. DECENT
MOISTURE WILL LINGER ACROSS MUCH OF THE AREA THROUGH THURSDAY
NIGHT...WITH A CHANCE SHOWERS AND THUNDERSTORMS REMAINING IN MUCH OF
THE FORECAST THROUGH THAT TIME.

SEVERE WEATHER WILL BE LIMITED TO EXTREME NORTHEAST
TEXAS...SOUTHEAST OKLAHOMA AND SOUTHWEST ARKANSAS TONIGHT...AS A
VORT MAX ROTATING AROUND THE UPPER LEVEL LOW WILL SWING ACROSS THESE
AREAS TONIGHT.  THEN ON THURSDAY SEVERE WEATHER WILL BE POSSIBLE FOR
THE EAST TEXAS LAKES AREA...NORTHERN LOUISIANA...AND SOUTHERN
ARKANSAS...AS MOISTURE LINGERS AND THE UPPER LEVEL LOW MOVES DEEPER
INTO THE PLAINS.  MID LEVEL DRY AIR WILL INVADE THE NORTHWESTERN
THIRD OF THE CWA THURSDAY...SO RAIN CHANCES WILL DECREASE ACROSS THE
I30 CORRIDOR NORTHWARD. DRY AIR RETURNS FRIDAY WITH A NEARLY DRY
FORECAST THROUGH THE MIDDLE OF THE NEXT WEEK.

SEASONAL TREND CONTINUES ON TEMPS.

PRELIMS...
SHV 63/77/60/80 6520
MLU 60/77/62/80 5530
TXK 62/76/58/76 7310
TYR 63/78/57/78 6310
LFK 65/79/60/81 5520

ELEVEN

.SHV...NONE.
Hazardous weather outlook, Apr 23, 12:00 PM CDT, 7 hours 45 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-241200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT WED APR 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...TODAY AND TONIGHT...
DECENT MOISTURE...COMBINED WITH DAYTIME HEATING...AND UPPER LEVEL
DISTURBANCES WILL PROVIDE SCATTERED THUNDERSTORM ACTIVITY...ACROSS
THE AREA THIS AFTERNOON AND INTO THE EVENING HOURS.  SEVERE WEATHER
IS POSSIBLE THIS AFTERNOON...BUT WILL BE LIMITED IN LOUISIANA AND
ARKANSAS...DUE TO WARM AIR IN THE MID LEVELS.  A BETTER THREAT FOR
SEVERE WEATHER WILL BE TONIGHT...AS A STRONG UPPER LEVEL LOW MOVES
INTO THE PLAINS...HELPING TO DESTABILIZE THE AREA.  THE MAIN SEVERE
WEATHER THREAT THIS AFTERNOON WILL BE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
STRONG SURFACE HEATING AND AN APPROACHING DRY LINE WILL RESULT IN
SCATTERED MAINLY AFTERNOON THUNDERSTORM DEVELOPMENT ACROSS MOST OF
THE FOUR STATE AREA ON THURSDAY. SOME OF THESE STORMS MAY BECOME
SEVERE...WITH LARGE HAIL AND DAMAGING WINDS BOTH POSSIBLE.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS MAY BE REQUIRED THIS AFTERNOON AND EVENING...AND
POSSIBLY EVEN AFTER MIDNIGHT. THE MAIN THREAT OF SEVERE WEATHER WILL
SHIFT NORTHWARD ACROSS THE FOUR STATE AREA WITH TIME.

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 6:17 AM CDTSevere Thunderstorm WarningSHVNatchitoches58 min
Apr 24, 6:56 AM CDTSevere Thunderstorm WarningSHVSabine64 min
Apr 24, 8:28 AM CDTSevere Thunderstorm WarningSHVGrant17 min
Apr 24, 8:41 AM CDTSevere Thunderstorm WarningSHVLaSalle34 min
Apr 24, 12:46 PM CDTSevere Thunderstorm WarningSHVRed River29 min
Apr 24, 1:03 PM CDTSevere Thunderstorm WarningSHVJackson42 min
Apr 24, 1:08 PM CDTSevere Thunderstorm WarningSHVLincoln52 min
Apr 24, 1:26 PM CDTSevere Thunderstorm WarningSHVUnion64 min
Apr 24, 1:45 PM CDTSevere Thunderstorm WarningSHVJackson45 min
Apr 24, 2:00 PM CDTSevere Thunderstorm WarningSHVCaldwell, Ouachita45 min
Apr 24, 3:08 PM CDTSevere Thunderstorm WarningSHVOuachita37 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.